Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 51, NWS Pueblo, CO

June 13, 2003Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 13, 2003, 2:21 PM MDT for Pueblo County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 2:21 PM MDT (20:21 UTC)
Expired
Jun 13, 2003, 3:15 PM MDT
In force
54 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 41 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 132021
SVRPUB
COC101-132115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEAST COLORADO...

* UNTIL 315 PM MDT

* AT 220 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS OVER WEST CENTRAL PUEBLO...MOVING SOUTHEAST
  AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...  
  THE CITY OF PUEBLO 

INTENSE LIGHTNING IS ALSO OCCURRING. IF CAUGHT OUTDOORS...STAY AWAY
FROM WATER...METAL OBJECTS...AND ISOLATED TALL OBJECTS SUCH AS TREES.
IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY. IF POSSIBLE...UNPLUG ANY
UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM HITS.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3841 10462 3829 10480 3798 10453 3816 10427

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:00 PM MDT, 21 minutes earlier.

Area forecast discussion, Jun 13, 2:00 PM MDT, 21 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
200 PM MDT FRI JUN 13 2003

SHORT TERM DISCUSSION...(TONIGHT/SATURDAY).

MAIN CONCERNS ARE POPS TONIGHT AND SATURDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE OCCURRING OVER
THE MOUNTAINS AND ADJACENT PLAINS AT THIS TIME...WITH ISOLATED
ACTIVITY OVER THE FAR EAST PLAINS.  THIS ACTIVITY IS ASSOCIATED WITH
A SHORTWAVE THAT IS MOVING ACROSS SOUTHERN PORTIONS OF THE STATE.
THESE SHOWERS AND STORMS WILL CONTINUE THIS EVENING AND SHOULD LINGER
THE LONGEST OVER THE FAR EAST PLAINS...MAYBE PAST MIDNIGHT.  HAVE
ALREADY HAD ONE CONFIRMED SEVERE STORM WITH LARGE HAIL...SO A FEW
MORE SEVERE WILL BE POSSIBLE THIS EVENING.

ON SATURDAY AN UPPER RIDGE BUILDS A LITTLE OVER THE 4 CORNERS AREA
WHICH COULD BRING IN SOME DRIER AIR...THUS WILL GO WITH JUST ISOLD
POPS OVER THE SW AND CNTRL MTNS AND THE SAN LUIS VALLEY.  FOR THE
EASTERN PLAINS AND MTNS...MOISTURE WILL STILL BE IN PLACE AND LOW
LEVEL UPSLOPE ALONG WITH DAYTIME HEATING WILL GET THINGS GOING
AGAIN.  WILL GO WITH SCATTERED POPS ALONG THE ERN MTNS AND ADJACENT
PLAINS FOR THE AFTERNOON WITH ISOLD POPS FAR EAST.  GUIDANCE HIGHS
FOR TOMORROW ARE IN FAIRLY GOOD AGREEMENT AND WILL STAY CLOSE TO
THESE NUMBERS.

LONG TERM DISCUSSION...(SATURDAY NIGHT THROUGH FRIDAY).

MAIN CHALLENGE WILL BE POPS THROUGH THE PERIOD.

NOT MUCH CHANGE IN THE PATTERN...WITH RIDGE OF HIGH PRESSURE
BUILDING OVER THE ROCKIES WITH WEAK SHORTWAVES RIPPLING THROUGH
UPPER FLOW.  ACROSS SOUTHEAST PLAINS...MOIST UPSLOPE FLOW WILL
CONTINUE WHICH WHEN COMBINED WITH AFTERNOON HEATING...AND WEAK QG
LIFT FROM PASSING SHORTWAVES WILL SUPPORT ISOLATED TO SCATTERED
CONVECTION EACH AFTERNOON AND EVENING...WITH GREATEST COVERAGE ALONG
THE SOUTHEAST MOUNTAINS AND PLAINS. COULDNT RULE OUT POTENTIAL FOR
ISOLATED PULSE TYPE SVR TSTORMS SAT EVENING...AS CAPES OF AROUND
1000...AND 0-6KM SHEARS ARE MARGINAL (20-30 KTS). HAVE SPREAD SOME
SCATTERED POPS ONTO THE PLAINS IN THE EARLY EVENING HOURS. TSTORMS
SHOULD DIE OFF DIURNALLY SAT NIGHT AS WEAK SHORTWAVE MOVES EAST OF
THE AREA.

SIMILAR TYPE SCENARIO EXPECTED FOR SUN AND MON...WITH WEAK EMBEDDED
SHORTWAVES MOVING ACROSS AREA AND UPSLOPE CONTINUING ACROSS
SOUTHEAST MOUNTAINS.  ETA HINTS AT A SLIGHTLY DRIER ATMOSPHERE FOR
SUNDAY WITH LOWER DEW POINTS ACROSS SOUTHEAST PLAINS...AND
LOWER CAPES. CURRENT GRIDS HAVE 20 POPS AREA-WIDE BOTH DAYS...WHICH
STILL LOOKS GOOD. HAVE WARMED UP MONDAY A FEW DEGREES.

AVN SHOWS MORE POTENT SHORTWAVES TO MOVE ACROSS AREA FOR TUESDAY AND
WEDNESDAY...HENCE AN INCREASE IN POPS FOR ALL MOUNTAIN AREAS AND
ADJACENT PLAINS.  THEN PATTERN BEGINS TO CHANGE INTO FRIDAY...AS
UPPER RIDGE SHIFTS OVER THE AREA BRINGING WARMER AND DRIER
CONDITIONS. -KT

.PUB...NONE.
Hazardous weather outlook, Jun 13, 6:55 AM MDT, 7 hours 26 minutes before
COZ058>089-093>099-131500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...SCATTERED THUNDERSTORMS AGAIN TODAY AND TONIGHT...A FEW POSSIBLY
SEVERE PRODUCING LARGE HAIL, DAMAGING WINDS OR HEAVY RAIN...

THE ATMOSPHERE OVER SOUTHERN COLORADO, ESPECIALLY SOUTHEAST COLORADO,
REMAINS RIPE FOR CONVECTION.  THE ATMOSPHERE IS FULL OF CONVECTIVE
ENERGY AND CONTAINS VERY LITTLE CONVECTIVE INHIBITION.
CONSEQUENTLY, THUNDERSTORMS SHOULD BEGIN FIRING OVER THE MOUNTAINS BY
EARLY AFTERNOON, AND THEN SPREAD EAST ACROSS THE PLAINS DURING THE
REMAINDER OF THE AFTERNOON INTO THE EVENING.

THE MAIN THREATS FROM STORMS TODAY WILL BE HAIL TO AROUND 1 INCH IN
DIAMETER, WIND GUSTS TO AROUND 60 MPH, LIGHTNING, AND HEAVY RAIN.
ALTHOUGH STEERING WINDS ARE A LITTLE STRONGER THAN YESTERDAY, A
FEW STORMS COULD STILL MOVE SLOW ENOUGH TO PRODUCE SOME NUISANCE
TYPE FLOODING.

SEVERE STORMS AND HEAVY RAIN COULD OCCUR ANYWHERE ON THE SOUTHEAST
PLAINS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED TO ONCE AGAIN DEVELOP ACROSS THE
REGION ON SATURDAY...WITH THE GREATEST THUNDERSTORM COVERAGE EXPECTED
ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. WITH EASTERLY UPSLOPE
FLOW...AND INCREASING ATMOSPHERIC LOW LEVEL MOISTURE...ONE OR TWO
THUNDERSTORMS COULD BECOME SEVERE ACROSS THE SOUTHEAST PLAINS...
PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN.

FROM SUNDAY INTO NEXT THURSDAY...ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ARE PROJECTED TO DEVELOP EACH DAY
ACROSS THE REGION...MAINLY DURING THE AFTERNOON AND EVENING.  AT THIS
TIME THE MAIN THREAT FROM THE STRONGEST OF THESE STORMS APPEARS TO BE
HEAVY RAINFALL AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 1 PM TODAY ACROSS THE SOUTHEAST PLAINS.

In the hours before

Local storm report, Jun 13, 2:05 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
205 PM MDT FRI JUN 13 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    2 N BRANSON               CO   .75 INCH HAIL
06/13/03   LAS ANIMAS                     REPORTED BY TRAINED
                                          SPOTTER.

0155 PM    KIM                       CO   .75 INCH HAIL
06/13/03   LAS ANIMAS                     REPORTED BY TRAINED
                                          SPOTTER.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:52 PM MDTSevere Thunderstorm WarningPUBLas Animas53 min
Jun 13, 1:43 PM MDTSevere Thunderstorm WarningPUBLas Animas62 min
Jun 13, 1:59 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.